Connecticut, 2005

Flash Flooding and Damaging Wind in Connecticut, June 29, 2005

June 29, 2005 · NWS OKX · 3 events in 1 county or zone

Slow moving thunderstorms developed over Connecticut on the afternoon of June 29th in association with a slow moving front. The atmosphere was very moist, which allowed the thunderstorms to produce significant hourly rainfall rates of greater than 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Slow moving thunderstorms developed over Connecticut on the afternoon of June 29th in association with a slow moving front. The atmosphere was very moist, which allowed the thunderstorms to produce significant hourly rainfall rates of greater than 2 inches. In a matter of 2 to 4 hours, some locations in Fairfield County picked up anywhere from 3 to 5 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 4:11 AM EST, 9 hours 44 minutes earlier.

Area forecast discussion, Jun 29, 4:11 AM EST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
511 AM EDT WED JUN 29 2005

.SHORT TERM (WEDNESDAY AND THURSDAY)...
A HIGH AMPLITUDE RIDGE ALONG THE EASTERN SEABOARD WILL BREAK DOWN
AND RETREAT WITH AN UPPER TROUGH OVER OHIO VALLEY SLOWLY WORKING
THROUGH THE EAST COAST THE NEXT COUPLE OF DAYS. A SERIES OF WEAK
SHORT WAVES/VORT LOBES WILL RIDE NE AHEAD OF THE TROUGH...PROVIDING
SYNOPTIC ASCENT OVER THE REGION. AND AFTER A BRIEF RESPITE OF
SUBSIDENCE AND SOME MID-LEVEL DRYING LATE YESTERDAY...THE DEEP SW
FLOW HAS QUICKLY RETURNED A SUPPLY OF TROPICAL MOISTURE INTO THE
REGION THIS MORNING. MODELS HAVE SOME DIFFERENCES IN SHORTWAVE
TIMING THROUGH THE REGION...BUT BELIEVE A BLEND OF SOLUTIONS WITH
SHORTWAVE AXIS AND PACKET OF ENERGY MOVING EAST THROUGH REGION
THROUGH LATE THURSDAY IS BEST WAY TO HANDLE IT.

AT THE SURFACE...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A WEAK
SURFACE TROUGH EXTENDING FROM LOW PRESSURE OVER EASTERN QUEBEC INTO
THE GREAT LAKES...PUSHING OFF THE COAST BY LATE THURSDAY.

WIDELY SCATTERED SHOWERS ARE DEVELOPING THIS MORNING JUST TO THE
SOUTH OF THE REGION IN ASSOCIATION WITH SOME VORT ENERGY MOVING
THROUGH AND A DEVELOPING COASTAL LOW-LEVEL JET. THIS JET HAS ALSO
AIDED IN CREATING ENOUGH TURBULENT MIXING TO SCOUR OUT A GOOD DEAL
OF STRATUS/FOG...EXCEPT ACROSS THE FAR EASTERN COAST OF LI/CONN.
THIS TREND SHOULD CONTINUE THROUGH THE MORNING.

THEREAFTER...THE COMBINATION OF THIS APPROACHING SURFACE
TROUGH...ASCENT FROM SHORTWAVE ENERGIES...A DEVELOPING 850 HPA
JET...A MOISTURE-LOADED AIRMASS WITH PWS OF 2-2.25 INCHES...AND
DAYTIME HEATING SHOULD ALLOW FOR DEVELOPMENT OF NUMEROUS SHOWERS AND
TSTMS FROM LATE MORNING OVER THE WESTERN HALF OF CWA. AS THE SURFACE
TROUGH CONTINUES TO PUSH EAST TOWARDS THE COAST...BELIEVE BEST
MOISTURE/LIFT AXIS WILL TRANSITION TO THE EASTERN HALF OF CWA
TONIGHT INTO EARLY THURSDAY.

BUFKIT SOUNDINGS INDICATE LONG NARROW CAPES WITH HIGH K
INDICES...HIGH PWATS...AND WARM CLOUD PROCESSES UP TO AROUND 14 KFT.
THUS THE MAJOR THREAT WILL BE TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING. WITH WEAK 0-6 KM SHEAR NOT LOOKING FOR ORGANIZED SEVERE
STORMS...BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND
SMALL HAIL ACCOMPANYING THE RAIN.

DIFFERING MODEL SOLUTIONS ON THURSDAY ON HOW QUICKLY SHORTWAVE AND
SURFACE TROUGH PUSH EAST OF THE REGION. FOR NOW WILL GO WITH A
BLEND...GENERALLY EXPECTING DECREASING POPS THROUGH THE DAY TO JUST
A SLIGHT CHANCE FOR THU EVENING/NIGHT AS BEST MOISTURE/LIFT AXIS
PUSHES OFFSHORE AND AREA COME UNDER A SUBSIDENT FLOW.

AS FOR TEMPS...WITH GOOD DEAL OF CLOUD COVER WILL RUN MAX TEMPS ONLY
SLIGHTLY ABOVE NORMAL CITY/INLAND(MID 80S) AND NEAR NORMAL COAST
(AROUND 80)...DESPITE 850 HPA TEMPS AROUND 16C AND SW FLOW. MIN
TEMPS WILL RUN ABOVE NORMAL ALL AREAS WITH DEWPOINTS HOLDING AROUND
70.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
SCATTERED SHOWERS AND TSTMS AHEAD OF COLD FRONTAL APPROACH FRIDAY AS
RATHER TROPICAL AND WEAKLY CAPPED AIRMASS PERSISTS. WILL HAVE TO
WATCH MODEL TRENDS AS THEY HAVE SLOWED DOWN COLD FRONTAL PASSAGE
TILL SAT MORNING. THEREAFTER...A DRY AND SEASONABLE HOLIDAY WEEKEND
ON TAP AS HIGH PRESSURE BUILDS IN FORM THE WEST.
 &&

.HYDROLOGY...
ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND A LOCALIZED FLOODING
THREAT.

MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER
LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM
COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN.

WILL CONTINUE SPS TO ADDRESS LOCALIZED FLOODING AFTER COLLAB WITH
NEIGHBORING OFFICES. THIS BECAUSE THERE IS TOO MUCH UNCERTAINTY ON
LOCATION AND AREAL COVERAGE OF CONVECTION WITH NO CLEAR CUT
FOCUSING MECHANISM.
&&

.AVIATION...
AFTER LOOKING AT A FEW MORE THINGS THIS MORNING...HAVE COME TO THE
CONCLUSION THAT THE STRATUS PROBABLY WONT FORM OVER NYC. 05Z ACARS
SOUNDING FROM JFK SHOWS 35KT AT 1600FT SO BOUNDARY LAYER MIXING WILL
LIKELY KEEP STRATUS FROM FORMING. MODELS ARE NOT HANDLING THIS
WELL...WHICH MAKES FOR A TRICKY FORECAST. TROUGH OF LOW PRES WILL
APPROACH THIS MORNING AND SLOWLY MOVE THROUGH THE AREA. WITH
ABUNDANT MOISTURE ANY POINT OF FOCUS WILL LIKELY GIVE IT ENOUGH LIFT
TO TRIGGER SHOWERS AND TSTMS (ESPECIALLY THIS AFTERNOON). WILL
ADDRESS FURTHER IN 12Z TAFS.
&&

.MARINE...
WILL EXPAND SCA TO ALL OCEAN WATERS FOR SEAS. BUOYS CURRENTLY
RUNNING BETWEEN 3 AND 4 FT AND SW WIND FLOW IS EXPECTED TO INCREASE
TO 15 TO 20KT TODAY. THIS COUPLED WITH A DEVELOPING LLJ...MODERATE
TO HEAVY RA AND SCATTERED TSTMS WILL LIKELY CHURN UP SEAS TO
MARGINAL SCA LEVELS. TROUGH OF LOW PRES MOVES THROUGH TONIGHT...WEAK
RIDGING BUILDS IN FOR THU...THEN A STRONG COLD FRONT IS FORECAST TO
MOVE ACROSS THE WATERS FRI NIGHT/SAT MORNING. HIGH PRES BUILDS IN
FOR THE REMAINDER OF THE FORECAST PERIOD.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS...ANZ350-353-355.
&&

PUBLIC: NV
MARINE/AVIATION: AL
Hazardous weather outlook, Jun 29, 4:48 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
548 AM EDT WED JUN 29 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-301000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
POSSIBLE FROM LATE MORNING ON. THE MAIN FOCUS OF THE ACTIVITY WILL BE
NORTH AND WEST OF THE CITY LATER THIS MORNING...WORKING INTO THE CITY
BY AROUND MIDDAY...AND THEN GRADUALLY TRANSITIONING TO THE EAST FROM
THE LATE AFTERNOON INTO TONIGHT. LOCALIZED POOR DRAINAGE AND LOW LAND
FLOODING IS POSSIBLE WITH ANY ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE
THURSDAY...ESPECIALLY OVER EASTERN SECTIONS AND DURING THE FIRST PART
OF THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT WITH A COLD FRONTAL PASSAGE.
LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY
ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING REPORTS.

ANZ330-335-338-350-353-355-301000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ROUGH SEAS ON THE OCEAN
THROUGH THURSDAY NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION NEEDED.

In the hours before

Special weather statement, Jun 29, 1:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
237 PM EDT WED JUN 29 2005

CTZ005-009-NYZ070-291930-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-
237 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS IN WESTCHESTER AND FAIRFIELD COUNTIES...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MOUNT KISCO BY 245 PM EDT.
  6 MILES NORTH OF NORTH GREENWICH BY 250 PM EDT.
  NEAR BEDFORD BY 255 PM EDT.
  NEAR RIDGEFIELD BY 315 PM EDT.
  NEAR GEORGETOWN BY 320 PM EDT.

PEOPLE IN CENTRAL FAIRFIELD AND CENTRAL WESTCHESTER COUNTIES...
INCLUDING THE CITIES OF OSSINING...HAWTHORNE...MOUNT KISCO...
BEDFORD...RIDGEFIELD AND GEORGETOWN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

GOODMAN

The radar

The Brookhaven radar (KOKX), 63 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 29, 1:55 PM EST
Where
Fairfield County, 5 mi NNE of New Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -73.467

Numerous trees felled by thunderstorm wind gusts.

Flash Flood, Fairfield

When
June 29, 2:45 PM EST to 3:45 PM EST
Where
Fairfield County, 5 mi NNE of New Canaan
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -73.467

Very heavy thunderstorm rains caused flash flooding of streets and neighborhoods.

Flash Flood, Fairfield

When
June 29, 3:50 PM EST to 4:30 PM EST
Where
Fairfield County, Fairfield
Reported by
TRAINED SPOTTER
Coordinates
41.133, -73.250

Flash flooding of streets, neighborhoods, and creeks in Fairfield and Monroe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456699, 5456700, 5456701.